December 12, 2018
L Mills et al, 2018. The effect of dose expectancies on caffeine withdrawal symptoms during tapered dose reduction, Journal of Psychopharmacology, published online
BACKGROUND: Negative expectancies can exacerbate withdrawal symptoms via the nocebo effect. As such, information provided about dose reductions during attempts to taper a drug could contribute to withdrawal symptoms and increase the likelihood of relapse. The current study tested whether blinding participants to dose reductions during a supervised caffeine dose taper reduced these nocebo-induced withdrawal symptoms.
METHODS: Three groups of moderate to heavy coffee drinkers had their dose of caffeine reduced (tapered) from 300 mg per day to 0 mg over the course of five days and reported withdrawal symptoms twice daily. Groups were given differing information about how much caffeine they were receiving. An Open Reduction group was given accurate information about dose reductions. A Blind Reduction group was given no dose information whatsoever. A Deceptive Reduction group was misinformed about dose, with instructions suggesting that the dose remained on 300 mg for three days then dropped to 0 mg.
RESULTS: The Open Reduction group reported more pronounced caffeine withdrawal symptoms than the Deceptive Reduction group on the days with the greatest discrepancy between actual dose and informed dose, indicating a nocebo effect of open versus deceptive reductions. In addition, the rate of increase in reported withdrawal symptoms in the Blind Reduction and Deceptive Reduction groups was less than that of the Open Reduction group.
CONCLUSION: These results suggest that awareness of dose reductions during a dose taper can result in a nocebo withdrawal effect, and that removing this awareness can reduce withdrawal. This has important implications for standard supervised dose-tapering practice, where patients are aware of the timing and magnitude of dose reductions.
Ja tak, jeg vil gerne modtage nyhedsbrev, når der er noget nyt om kaffe og helbred.